Indiana, 2009Flash Flooding in Indiana, October 9, 2009
October 9, 2009 · NWS LMK · 10 events in 8 counties and zones
Heavy rains training over the same locations across south central Indiana led to widespread flash flooding during the early morning hours of October 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains training over the same locations across south central Indiana led to widespread flash flooding during the early morning hours of October 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 8, 10:05 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 8, 10:05 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT THU OCT 8 2009
...UPDATED FOR AVIATION SECTION...
.MESOSCALE UPDATE 2...
LATEST VAD WIND PROFILE FROM KVWX INDICATES ELEVATED CONVECTION OVER
OUR NORTHWEST CWA...HOWEVER UPSTREAM WINDS FROM KPAH VWP ARE
INDICATING THAT THE STORMS ARE BECOMING MORE SURFACE BASED...WITH 50
KNOTS OF WIND NOW AT 3 KFT. EVEN THOUGH STORMS ARE ELEVATED OVER
NORTHEAST PAH'S AREA...THEY ARE DUMPING HEAVY RAINS. THE STORM THAT
PASSED THROUGH NEAR MORGANFIELD'S MESONET SITE RECEIVED 0.70 INCHES
OF RAIN IN 10 MINUTES! THESE STORMS ARE HEADED TOWARDS THE AREA
CURRENTLY UNDER A FLOOD WATCH...AND HAVE ISSUED A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE THREAT FOR TORRENTIAL RAINFALL. STILL
EXPECTING SOME FLASH FLOOD WARNINGS OVERNIGHT.
MODEL GUIDANCE CONTINUES TO POINT TOWARDS OUR STRONGEST LOW LEVEL
JET...50-70 KNOTS...COMING IN BETWEEN 09 AND 12Z OVER THE WESTERN
CWA AND FOLLOWING THE OHIO RIVER AS THE LOW...CURRENTLY OVER
SOUTHERN MISSOURI MOVES NORTHEAST. CURRENT LOCATION OF WARM FRONT
AND THIS LOW INDICATES A THREAT FOR AN ISOLATED LONG TRACK TORNADO
TO MOVE ACROSS THE WESTERN CWA THROUGH 12Z AS WELL AS THE
POSSIBILITY OF SOME DAMAGING WIND AS THE WARM SECTOR MOVES NORTH
ACROSS THE CWA OVERNIGHT. THINK THE THREAT IS LESSER FOR OVERNIGHT
ACROSS THE SOUTHEAST CWA. THEN THE BEST DYNAMICS MAY ALSO PASS THAT
AREA BY FOR THE LATE MORNING HOURS AS THE FRONT FINALLY PUSHES THE
RAIN SHIELD THERE.
NOTE: WE ISSUED A PUBLIC INFORMATION STATEMENT THIS EVENING TO
ALERT EVERYONE TO KEEP THEIR WEATHER RADIOS ON OVERNIGHT...BOTH FOR
THE THREAT OF FLOOD WARNINGS AND FOR THE POSSIBLE SEVERE WEATHER
TOWARD DAYBREAK. STAY TUNED.
&&
.MESOSCALE UPDATE 1...
FORECAST WINDS AT MID LEVELS ARE A LITTLE
LOWER THAN IN PREVIOUS RUNS...BUT STILL LOOKING AT A MAX OF ANYWHERE
FROM 50-70 KNOTS AT 850 MB COMING IN AROUND 09Z OVER THE OHIO RIVER
VALLEY. THIS COINCIDES WITH THE TIMING OF THE LOWEST LI'S. THUS ANY
STORMS THAT DEVELOP AND MOVE THROUGH COULD PUSH THESE STRONGER WINDS
TO THE SURFACE. WILL BUMP UP WORDING IN ZONES TO ADD THREATS FOR
HEAVY RAINFALL AND GUSTY WINDS. NAM AND GFS ALSO DID A GOOD JOB
HANDLING THE LOW LEVEL HELICITY THAT CAUSED A ROTATING CELL OVER
SOUTH CENTRAL KENTUCKY EARLIER THIS EVENING. THEY EACH GO FOR A MIN
IN HELICITY FOR THE NEXT FEW HOURS...THEN PICK UP AGAIN WITH THE
STRONGER WINDS AROUND 09Z. SPC JUST ISSUED A TORNADO WATCH FOR PAH'S
CWA...AND BECAUSE OF THIS NEXT MAX IN HELICITY...WOULD NOT BE
SURPRISED TO SEE ANOTHER WATCH COME IN EARLY FRIDAY.
AS FOR THE FLOOD WATCH...LOOKS LIKE IT IS WELL PLACED SO FAR. THAT
AREA RECEIVED THE MOST RAIN SO FAR TODAY...AND CAN EXPECT ANOTHER
FEW ROUNDS OVERNIGHT AND FRIDAY MORNING.
WILL ADD HEAVY RAIN AND GUSTY WIND WORDING TO ZONES OVERNIGHT. OTHER
CONCERN IS TEMPERATURES. EXPECT READINGS TO RISE RAPIDLY AS THE WARM
FRONT SHIFTS NORTH ACROSS THE REGION. MANY PLACES HAVE ALREADY SEEN
THERE LOW FOR THE 12 HOUR PERIOD.
.SHORT TERM (TONIGHT AND FRIDAY)...
...FLOOD WATCH IN EFFECT FOR SOUTHERN INDIANA AND EXTREME NORTH
CENTRAL KENTUCKY TONIGHT THROUGH FRIDAY NIGHT...
SHOWERS WITH EMBEDDED T-STORMS CONTINUE TO MOVE NE OVER THE AREA
THIS AFTERNOON WITH A WARM FRONT TO OUR SOUTH STRETCHING FROM
SOUTHERN MISSOURI TO NW TENNESSEE. EXPECT THIS FRONT TO CONTINUE TO
MOVE NORTH THROUGH THE EVENING HOURS...WITH PRECIP AREA SHIFTING
SLIGHTLY NORTH ALSO. ALREADY THIS AFTERNOON AS OF 1915Z...1-1.5
INCHES OF RAIN HAS FALLEN OVER DUBOIS COUNTY INDIANA...AND OHIO AND
GRAYSON COUNTIES IN KENTUCKY. THESE AREAS COULD POTENTIALLY BE THE
FIRST ONES TO FLOOD...SO WILL HAVE TO KEEP A CLOSE EYE ON THEM.
FOR TONIGHT...SHORT RANGE MODELS CONTINUE TO INDICATE THAT A SFC LOW
WILL MOVE NE ALONG THE BOUNDARY SOMEWHERE NEAR THE OHIO RIVER. ALONG
WITH IT...A STRONG LLJ OF 55 TO 65 KTS WILL DEVELOP AFTER 6Z. THE
HEAVIEST RAINFALL LOOKS TO FALL ALONG AND NORTH OF THE
BOUNDARY...THEREFORE THE PLACEMENT OF THE FLOOD WATCH FOR SOUTHERN
INDIANA AND EXTREME NORTH CENTRAL KENTUCKY STILL LOOKS GOOD. THE
WATCH WILL STILL GO INTO EFFECT AT 8PM TONIGHT LASTING THROUGH 8PM
FRI. FLOODING IS THE PRIMARY THREAT WITH THIS SYSTEM. IN ADDITION
TO FLOODING...A DAMAGING WIND AND ISLD TORNADO THREAT WILL PRESENT
ITSELF AS A POTENTIAL SQUALL LINE MAKES IT/S WAY INTO OUR AREA FROM
THE WEST. THE AREAS AT GREATEST RISK FOR SEVERE WEATHER DURING THE
MORNING HOURS WILL BE SOUTHERN INDIANA...NORTH CENTRAL
KENTUCKY...AND WEST CENTRAL KENTUCKY. FLOODING AND SEVERE STORM
RISKS WILL BE MAXIMIZED BETWEEN ABOUT 2AM TO 10AM EDT.
FRIDAY...STRONG STORMS WILL CONTINUE THROUGH THE LATE MORNING/EARLY
AFTERNOON HOURS...HOWEVER THEY MAY BRIEFLY WEAKEN WITH THE DECLINE
OF THE LLJ. HOWEVER...AFTERNOON MIXING AND DAY TIME HEATING WILL
CAUSE STORMS TO INTENSIFY AGAIN OVER THE BLUEGRASS AND LAKE
CUMBERLAND REGIONS FRIDAY AFTERNOON. AGAIN...THE MAIN THREAT WILL
BE SEVERE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE
RULED OUT.
FOR TEMPS...LOWS WILL BE QUITE MILD TONIGHT AS A WARM SURGE OF AIR
KEEPS US IN THE 60S TO AROUND 70. TEMPS LOOK TO BE TRICKY FOR
FRIDAY...BELIEVE THEY WILL COOL OR STAY NEARLY STEADY DURING THE DAY
OVER SOUTHERN INDIANA AND NORTH CENTRAL KY IN THE 60S TO LOW 70S.
OVER CUMBERLAND AND BLUEGRASS REGIONS...TEMPS SHOULD WARM INTO THE
MID TO UPPER 70S BEFORE THE FRONTAL PASSAGE. AFTERNOON WINDS
OUTSIDE OF ANY T-STORM WILL BE QUITE GUSTY IN THIS AREA AS WELL...UP
TO 40 MPH.
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRIDAY NIGHT THROUGH SUNDAY...
UPPER AIR PATTERN SHOWS CONFLUENT FLOW THIS WEEKEND EXTENDING FROM
WHERE THE NORTHERN AND SOUTHERN JETS MERGE ACROSS THE WESTERN
PLAINS...EXTENDING EASTWARD OFF THE NEW ENGLAND COAST.
A COLD FRONT WILL MOVE ACROSS OUR EASTERN COUNTIES EARLY FRIDAY
EVENING AND EXIT THE STATE BY DAWN SATURDAY. ALTHOUGH A FEW LIGHT
SHOWERS MAY LINGER FOR A FEW HOURS AFTER FRONTAL PASSAGE...DRIER AIR
WILL SPELL AN END TO FRIDAY'S HEAVY RAINS.
RAIN WILL SLOWLY END FROM THE NORTHWEST TO THE SOUTHEAST FRIDAY
NIGHT...EXITING OUR SOUTHEASTERNMOST COUNTIES PROBABLY DURING THE
MORNING HOURS SATURDAY. CLOUDS WILL LINGER LONGER...BUT SLOW
CLEARING IS EXPECTED TO COVER THE WHOLE FORECAST AREA BY LATE
SATURDAY EVENING.
DRY WEATHER IS THEN EXPECTED THROUGH EARLY MONDAY.
TEMPERATURES WILL TURN NOTICEABLY COOLER THIS WEEKEND. HOWEVER THE
AMOUNT OF COOLING AND WHETHER WE NEED TO WORRY ABOUT PATCHY FROST
EARLY NEXT WEEK IS IN QUESTION. THIS WEEKEND AN ARCTIC AIRMASS (BY
OCTOBER STANDARDS) WILL MOVE SOUTH ACROSS THE FRONT RANGE OF THE
ROCKIES. VERY COLD WEATHER WILL OVERSPREAD THE CENTRAL PLAINS AND
THE UPPER MIDWEST BY SUNDAY AFTERNOON. HOWEVER...WITH SOUTHWEST FLOW
ALOFT ACROSS THE LOWER OHIO VALLEY...THE BRUNT OF THIS CANADIAN
AIRMASS WILL LIKELY STAY NORTH ACROSS THE GREAT LAKES. GFS ENSEMBLE
FORECASTS FOR HIGHS SATURDAY THROUGH MONDAY SHOW A GREAT DEAL OF
SPREAD...INDICATING THE THE MODELS ARE HAVING DIFFICULTY WITH THE
SOUTHERN EXTENT OF THE COLD AIR.
BOTH THE GFS AND THE ECMWF SHOW A SECONDARY PUSH OF COLDER AIR LATE
MONDAY NIGHT AS TUESDAY AS CANADIAN HIGH PRESSURE MOVES ACROSS THE
UPPER MIDWEST. SHOULD THIS OCCUR...EARLY TUESDAY OR WEDNESDAY
MORNINGS SHOULD BE THE COLDEST THIS WEEK.
FOR NOW HAVE TRENDED JUST A BIT WARMER WITH TEMPERATURES SUNDAY
THROUGH WEDNESDAY DUE TO SLIGHT MODIFICATION OF TEMPERATURES IN THE
MOST RECENT MODEL RUNS.
WINDS WILL BECOME NORTHERLY SATURDAY AND SHOULD CONTINUE THIS WAY
FOR THE FIRST SEVERAL DAYS OF NEXT WEEK.
KEPT THE EXTENDED DRY EXCEPT FOR A CHANCE OF SHOWERS MONDAY
AFTERNOON PRIOR TO THE REINFORCING COLD FRONT...AND ANOTHER CHANCE
ON THURSDAY. WITH SCANT MOISTURE...WIDESPREAD SUBSTANTIAL RAINS ARE
NOT EXPECTED.
&&
.AVIATION (09/06Z TAFS)...
TROUGH OF LOW PRESSURE CONTINUES FROM SOUTHERN IL SOUTHWEST ACROSS
THE ARKLATEX REGION. LINE OF CELLULAR SHOWERS AND STORMS MOVING
NORTHEAST ACROSS THE LINE. HAVE TIMED NEXT ROUND OF SHOWERS AND
STORMS BASED ON CURRENT RADAR TRENDS. EXPECT BRIEF MVFR TO IFR CIGS
AND VSBYS AS THE CELLS MOVE THROUGH WITH GUSTY WINDS AS WELL.
GRADIENT IS TIGHT ACROSS THE REGION...SO BETWEEN THE CELLS EXPECT
STRONG SOUTHERLY WINDS. LOW LEVEL JET MOVING ACROSS THE REGION AS
WELL...AND IS BRINGING SOME LOW LEVEL WIND SHEAR. HAD SEVERAL PILOT
REPORTS OF LLWS FROM PILOTS NEAR KSDF AS THE LAST ROUND OF SHOWERS
MOVED THROUGH THE TERMINAL. EXPECT THE SHEAR TO CONTINUE UNTIL
AROUND DAYBREAK WHEN...SURFACE WINDS WILL PICK UP AND THE JET WILL
START EXITING TO THE NORTHEAST OF THE REGION.
FRONT WILL MOVE THROUGH KSDF BY LATE AFTERNOON AND THEN KLEX AND
KBWG THIS EVENING. CANNOT RULE OUT SOME CONTINUED MVFR CLOUDS BEHIND
THE FRONT AND HAVE IN THE OUTLOOK PERIOD OF THE TAFS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
KYZ030>032.
IN...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
ALL INDIANA COUNTIES.
&&
UPDATES............RJS
SHORT TERM........AML
LONG TERM.........JSD
AVIATION..........RJSHazardous weather outlook, Oct 8, 2:49 PM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 PM EDT THU OCT 8 2009
INZ076>079-083-084-089>092-KYZ030>032-092000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-
349 PM EDT THU OCT 8 2009 /249 PM CDT THU OCT 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING.
HEAVY TO EXCESSIVE RAINFALL IS LIKELY TONIGHT THROUGH EARLY FRIDAY.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
LIKELY. FLASH FLOODING OF LOCAL CREEKS AND LOW WATER CROSSINGS IS
POSSIBLE LATE TONIGHT.
STRONG STORMS OVERNIGHT MAY PRODUCE ISOLATED DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS WITH LOCALLY HEAVY RAINFALL WILL BE DIMINISHING IN
COVERAGE BY THE EARLY AFTERNOON HOURS. WIDESPREAD FLOODING ACROSS
FIELDS AND LOW WATER CROSSINGS IS LIKELY ON SATURDAY FROM HEAVY RAINS
EARLIER FRIDAY NIGHT.
FLOODING IS POSSIBLE EARLY NEXT WEEK ON AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS OR
FLOODING TO THE NATIONAL WEATHER SERVICE.
KYZ023>029-033>043-045>049-053>057-061>067-070>078-081-082-092000-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
349 PM EDT THU OCT 8 2009 /249 PM CDT THU OCT 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT ALONG THE
OHIO RIVER. SOME STORMS COULD BE SEVERE ACROSS NORTH CENTRAL
KENTUCKY LATE TONIGHT WITH ISOLATED DAMAGING WIND GUSTS.
LOCALLY HEAVY RAINFALL IS EXPECTED ALONG AND JUST SOUTHEAST OF THE
OHIO RIVER. MINOR FLOODING IS POSSIBLE FOR SMALL CREEKS AND STREAMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE LIKELY FRIDAY...ESPECIALLY ACROSS EAST CENTRAL
KENTUCKY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY
WINDS. THESE STORMS WILL END BY FRIDAY EVENING ALONG THE OHIO
RIVER...AND DURING THE EARLY MORNING HOURS SATURDAY ALONG THE LAKE
CUMBERLAND AREA. ALTHOUGH INSTABILITY WILL BE LIMITED FRIDAY
AFTERNOON...STRONG WINDS ALOFT MAY PRODUCE ISOLATED DAMAGING WIND
GUSTS WITH ANY STORMS FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE
WEATHER...HEAVY RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE.
JSD
In the hours before
Local storm report, Oct 8, 8:04 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT THU OCT 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0849 PM FLOOD 8 ENE TAYLORSVILLE 38.08N 85.21W
10/08/2009 SPENCER KY TRAINED SPOTTER
WATER OVER BRIDGE ON NORMANDY RD IN THE ELK CREEK AREA.
&&
EVENT NUMBER LMK0900163
FOSTERSpecial weather statement, Oct 8, 9:53 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 PM EDT THU OCT 8 2009
INZ076-077-083-084-089-KYZ023-090345-
CRAWFORD-DUBOIS-HANCOCK-ORANGE-PERRY-WASHINGTON-
1053 PM EDT THU OCT 8 2009
...THUNDERSTORMS WITH TORRENTIAL RAIN AND DANGEROUS LIGHTNING...
AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS OVER SOUTHWEST INDIANA MOVING SOUTHEAST AT
45 MPH. THIS WILL SOON MOVE INTO DUBOIS...ORANGE AND WASHINGTON
COUNTIES IN SOUTH-CENTRAL INDIANA.
OCCASIONAL LIGHTNING AND TORRENTIAL RAIN WILL BE THE MAIN THREATS.
RAINFALL RATES OF AROUND ONE TO ONE AND A HALF INCHES PER HOUR ARE
EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR ROLAND AROUND 1125 PM EDT.
NEAR WEST BADEN SPRINGS AROUND 1130 PM EDT.
NEAR PORTERSVILLE AROUND 1135 PM EDT.
NEAR FRENCH LICK AROUND 1140 PM EDT.
NEAR PAOLI AROUND 1145 PM EDT.
THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL OCCUR WITH THIS LINE. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS AS WELL AS BLINDING RAIN. DRIVERS SHOULD
SLOW DOWN IF ENCOUNTERING HEAVY RAINS.
&&
AL
Special weather statement, Oct 8, 11:55 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 AM EDT FRI OCT 9 2009
INZ090-092-KYZ030>033-090545-
CLARK-HARRISON-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
1255 AM EDT FRI OCT 9 2009
...THUNDERSTORMS WITH DANGEROUS LIGHTNING...AND STRONG WINDS...
AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
PROSPECT TO JEFFERSONVILLE TO 6 MILES NORTHWEST OF WEST POINT...AND
MOVING EAST AT 40 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL RATES OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED
WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR PROSPECT AROUND 100 AM EDT.
NEAR VALLEY STATION AROUND 110 AM EDT.
NEAR BEDFORD AROUND 115 AM EDT.
NEAR OKOLONA AROUND 120 AM EDT.
NEAR MIDDLETOWN AROUND 130 AM EDT.
NEAR NEW CASTLE AROUND 140 AM EDT.
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
127 AND 137.
THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
0 AND 6B.
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
13 AND 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
RJS
Special weather statement, Oct 9, 12:15 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 AM EDT FRI OCT 9 2009
KYZ033>035-090545-
FRANKLIN-HENRY-SHELBY-
115 AM EDT FRI OCT 9 2009
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...AND STRONG
WINDS...
AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
CARROLLTON TO LA GRANGE TO MIDDLETOWN...AND MOVING EAST AT 40 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR NEW CASTLE AROUND 120 AM EDT.
NEAR SHELBYVILLE AROUND 130 AM EDT.
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 43.
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
EES
Flash Flood, Crawford
- When
- October 9, 1:39 AM EST to 4:45 AM EST
- Where
- Crawford County, 0.95 mi NNE of English to 0.79 mi N of English
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.343, -86.466
State Route 237 was closed at State Route 64 just north of English due to high water, rocks and other debris. Numerous other roads were closed throughout the county as well.
Flash Flood, Crawford
- When
- October 9, 2:35 AM EST to 5:35 AM EST
- Where
- Crawford County, Leavenworth to 1.02 mi NE of Leavenworth
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -86.350
State Route 66 was impassable at State Route 62. Debris covered the roadway, including a box trailer that had floated onto the road, blocking all traffic flow.
Flash Flood, Harrison
- When
- October 9, 2:45 AM EST to 5:45 AM EST
- Where
- Harrison County, Depauw to 0.65 mi ENE of Depauw
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.330, -86.220
Three to four feet of running water flowed over State Route 64 at Fredricksburg Road. Numerous other roads were also impassable.
Flash Flood, Crawford
- When
- October 9, 3:00 AM EST to 6:00 AM EST
- Where
- Crawford County, 0.54 mi E of Marengo to 0.44 mi W of Hogtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -86.340
Whiskey Run Creek overflowed its banks, necessitating at least one boat evacuation near Marengo.
Flash Flood, Washington
- When
- October 9, 5:21 AM EST to 8:21 AM EST
- Where
- Washington County, Salem to 0.19 mi NE of Salem
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -86.100
Numerous roads near the Blue River were closed due to high water.
Flash Flood, Scott
- When
- October 9, 5:27 AM EST to 8:27 AM EST
- Where
- Scott County, 0.88 mi NW of Scottsburg to 2.26 mi N of Scottsburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.690, -85.780
Boatman and Flab roads were closed due to high water. Parts of Indiana Highway 31 were flooded south of Indiana Highway 356. Parts of Indiana 56 were flooded near McNeely Road.
Flash Flood, Clark
- When
- October 9, 5:55 AM EST to 8:55 AM EST
- Where
- Clark County, 0.88 mi SW of Sellersburg to 0.59 mi W of Gibson
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.390, -85.760
Sections of US 31 were closed between Speed and Henryville. Parts of Indiana 160 were closed near Charlestown. Numerous other roads were closed throughout the county.
Flash Flood, Dubois
- When
- October 9, 6:04 AM EST to 9:04 AM EST
- Where
- Dubois County, 0.97 mi NNW of Ireland to 2.07 mi SSW of Johnsburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.432, -87.009
Numerous roads across the county were flooded and impassable.
Flash Flood, Floyd
- When
- October 9, 6:12 AM EST to 9:12 AM EST
- Where
- Floyd County, 1.63 mi W of New Albany to 1.37 mi WNW of New Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.300, -85.830
Numerous smaller roads around the county were flooded.
Flash Flood, Orange
- When
- October 9, 6:17 AM EST to 9:17 AM EST
- Where
- Orange County, 1.76 mi WSW of Leipsic to 2.06 mi S of Leipsic
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.660, -86.400
Indiana 337 was flooded near the Lost River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Tornadoes and Damaging Winds in Kentucky, October 9, 2009$247,000 · EF1 · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- Tornadoes and Damaging Winds in Tennessee, October 9, 2009$198,000 · EF0 · 27 events
- High Wind and Strong Wind in Texas, October 9, 2009$201,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199602, 199616, 199617, 199618, 199619, 199622, 199643, 199644, 199645, 199646.